Louis D. May, MD; Jay H. Lefkowitch, MD; Michael T. Kram, MD; David E. Rubin, MD
Pioglitazone is an oral hypoglycemic agent in the thiazolidinedione class. Only one case of hepatotoxicity related to this agent has previously been reported.
To report the clinical course of a patient with hepatitis after therapy with pioglitazone.
A community hospital.
A 49-year-old diabetic man taking pioglitazone, 30 mg/d.
Discontinuation of pioglitazone therapy.
Serum aminotransferase and bilirubin levels, standard blood tests for causes of hepatitis and cirrhosis other than drug toxicity, and liver biopsy.
After 6 months of pioglitazone therapy, significant hepatic dysfunction developed. Blood tests excluded viral, metabolic, and autoimmune disorders. Liver biopsy showed mixed hepatocellularâ€“cholestatic injury compatible with drug toxicity. After treatment with pioglitazone was discontinued, liver enzyme values returned to normal.
Patients receiving pioglitazone may develop serious liver injury and should be observed for evidence of hepatitis.
Learn more about subscription options.
Register Now for a free account.
May LD, Lefkowitch JH, Kram MT, Rubin DE. Mixed Hepatocellular–Cholestatic Liver Injury after Pioglitazone Therapy. Ann Intern Med. 2002;136:449-452. doi: 10.7326/0003-4819-136-6-200203190-00008
Download citation file:
Published: Ann Intern Med. 2002;136(6):449-452.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only